Alert archive / Minnesota / Tornado Warnings in 2020

Tornado Warning 12, NWS Sioux Falls, SD

August 14, 2020Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this tornado warning at Aug 14, 2020, 4:34 PM CDT for Jackson County, Nobles County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 4:34 PM CDT (21:34 UTC)
Expired
Aug 14, 2020, 5:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:34 PM CDTFUNNEL CLOUD3 Nw Worthington, MNDELAYED REPORT OF FUNNEL CLOUD NORTH OF WORTHINGTON, FROM WORTHINGTON FIRE CHIEF. TIME ESTIMATED BY RADAR.
Aug 14, 4:34 PM CDTTORNADO2nw Worthington, MNBRIEF TOUCHDOWN IN CORN FIELD. NWS UPDATED TO IEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WFUS53 KFSD 142134
TORFSD
MNC063-105-142200-
/O.NEW.KFSD.TO.W.0012.200814T2134Z-200814T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
434 PM CDT Fri Aug 14 2020

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  West central Jackson County in southwestern Minnesota...
  East central Nobles County in southwestern Minnesota...

* Until 500 PM CDT.

* At 433 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Worthington, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...MN State Patrol spotted a funnel cloud northwest of 
           Worthington.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Brewster around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4363 9568 4370 9570 4376 9540 4363 9539
TIME...MOT...LOC 2133Z 261DEG 22KT 4367 9565 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

APT
2 follow-up statements
394 
WWUS53 KFSD 142146
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
446 PM CDT Fri Aug 14 2020

MNC063-105-142200-
/O.CON.KFSD.TO.W.0012.000000T0000Z-200814T2200Z/
Jackson MN-Nobles MN-
446 PM CDT Fri Aug 14 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST
CENTRAL JACKSON AND EAST CENTRAL NOBLES COUNTIES...
    
At 446 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Brewster, or near Worthington, moving east at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Brewster around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4366 9560 4371 9561 4376 9540 4367 9540
TIME...MOT...LOC 2146Z 261DEG 22KT 4368 9554 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

APT
234 
WWUS53 KFSD 142152
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
452 PM CDT Fri Aug 14 2020

MNC063-105-142202-
/O.EXP.KFSD.TO.W.0012.000000T0000Z-200814T2200Z/
Jackson MN-Nobles MN-
452 PM CDT Fri Aug 14 2020

...THE TORNADO WARNING FOR WEST CENTRAL JACKSON AND EAST CENTRAL
NOBLES COUNTIES WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Minnesota.

LAT...LON 4366 9560 4371 9561 4376 9540 4367 9540
TIME...MOT...LOC 2152Z 261DEG 22KT 4368 9550 

$$

APT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:57 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 14, 3:57 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
357 PM CDT Fri Aug 14 2020

.SHORT TERM...(This Evening through Saturday)
Issued at 355 PM CDT Fri Aug 14 2020

Showers and thunderstorms have developed along a surface cold
front traveling through the region this afternoon and evening,
now that the front has moved into an area of better upper level
forcing (thanks to some vorticity) along and east of I-29. Dew
points ahead of the front are in the mid 70s (aided by continued
gusty southerly flow), and temperatures are in the lower to mid
80s, so daytime heating and moisture are not lacking. Latest SPC
mesoanalysis shows robust CAPE in the pre-frontal region, with
over 4000 J/kg, which will aid in development now that the cap has
broken. Bulk shear of 30-35 kts from 0-6 km is supportive of
rotating storms/quasi- supercells, which has already been realized
with the initial development. Steep 700-500 mb lapse rates of
over 8 deg C/km are supportive of large hail. Per SPC
mesoanalysis, DCAPE values over 1000 J/kg supports severe wind
gusts. Tornadic threat is low but non- zero, with 0-1 km bulk
shear values are around 10-15 kts along the front, and effective
storm relatively helicity (ESRH) around 100-150 m^2/s^2. Heavy
rainfall is likely with these storms as precipitable water values
are near or above 1.5"; however, with the progressive front, shear
perpendicular to the front, and recent dry conditions, am less
concerned with the flash flood threat (although, it is not zero).
In summary, hail up to 2" and wind gusts up to 70 mph are the main
threats with any severe storms. A tornado and isolated flash
flooding can't be entirely ruled out.

Hi-res guidance and frontal passage timing keeps the convection
threat moving east through northwestern IA and southwestern MN
through mid/late evening (through about 15/02z). For the rest of
tonight, temperatures behind the front will cool and become more
pleasant, especially with dew points dropping into the 50s. Winds
shifting from the south to northwest with the frontal passage
continue to gust up to 30 mph through sunset this evening. Lows
tonight fall into the 50s.

As in previous forecast, did nudge highs slightly for Saturday from
guidance, especially west of the James River, given the recent dry
conditions and warm air advection at 850 mb. Expect highs in the 80s
to near 90, but with dew points in the upper 50s to lower 60s, it
will still feel relatively pleasant.

.LONG TERM...(Saturday Night through Friday)
Issued at 355 PM CDT Fri Aug 14 2020

Overall robust ridge building into the western/southwestern CONUS
continues through the extended forecast with northwesterly flow
aloft. However, a weak shortwave/surface low looks to move through
the area on Sunday. Most models hint at a lack of moisture, so
expect any precip potential to be isolated in the
afternoon/evening.

Another subtle shortwave moves through on late Tuesday night into
Wednesday with weak sfc low and vorticity advection, could bring
some light precip chances to the area. Again, will keep pops
isolated to scattered during Tuesday evening into early Wednesday
based on nature of the wave and lack of model consensus.

Models hint at a slight breakdown in the overall ridge pattern by
the end of next week, with a couple more weak waves working
through the the region, including an upper trough scraping the
upper Midwest into the Northern Plains. Models disagree on timing
and strength, so have kept model blend as is.

Temperatures through the extended remain fairly seasonal, with highs
in the upper 70s to upper 80s and lows in the mid 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Aug 14 2020

Cold front is working across the area through mid-evening. Ahead
of the front, southerly winds are gusting up to 30 knots with low
VFR conditions. MVFR conditions are occurring for about an hour as
the front passes. Current showers/isolated thunderstorms will
increase in coverage along/near the front as it approaches/passes
I-29. Greatest shower/storm chances are mid- afternoon across
southwestern MN and northwestern IA.

After the front passes, winds shift to the northwest with gusts
up to 30 knots possible through sunset. Skies clear behind the
front with VFR conditions. Expect winds overnight to be light and
variable. Patchy fog is possible, especially in low-lying areas.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Aug 14, 4:39 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Fri Aug 14 2020

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098-
NEZ013-014-SDZ071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-
Dixon-Dakota-Union-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A cold front will move into the outlook area by mid-afternoon
Friday. Scattered thunderstorms may develop along this boundary
between 2pm and 7pm. A few strong to severe storms will be
possible across southwest Minnesota and northwest Iowa. Storms may
bring the risk for 2 inch hail and 70 mph winds. The tornado risk
remains very low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2pm and 7pm Friday.

MNZ071-097-SDZ038>040-050-052>070-150945-
Lincoln-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A fast moving cold front will move through Friday afternoon. The
greatest risk for thunderstorm development will be along and east
of Interstate 29, briefly during early Friday afternoon. These
developing storms could bring a risk of quarter size hail and 50
mph winds. The greater risks for severe storms will be focused
east of Interstate 29 across southwest Minnesota and northwest
Iowa.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 14, 3:04 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             3 SE WESTFIELD          42.72N 96.57W
08/14/2020  E1.00 INCH       PLYMOUTH           IA   TRAINED SPOTTER

            MOSTLY DIME TO NICKEL SIZED HAIL, BUT SOME
            AS BIG AS QUARTERS. NOT MUCH WIND, AS HEAVY
            RAIN IS COMING ALMOST STRAIGHT DOWN.

&&

TRM
Local storm report, Aug 14, 3:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MERRILL                 42.72N 96.25W
08/14/2020  E0.70 INCH       PLYMOUTH           IA   FIRE DEPT/RESCUE

&&

TRM
Local storm report, Aug 14, 3:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 NW HINTON             42.65N 96.32W
08/14/2020  E0.70 INCH       PLYMOUTH           IA   LAW ENFORCEMENT

            SHERIFF OFFICE DEPUTIES REPORTED DIME SIZED
            HAIL, HEAVY RAIN, AND NOT TOO MUCH WIND AS
            STORM WAS PUSHING TOWARD HINTON.

&&

TRM
Local storm report, Aug 14, 3:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             6 NW HINTON             42.70N 96.37W
08/14/2020  E0.70 INCH       PLYMOUTH           IA   PUBLIC

            PEA TO DIME SIZED HAIL AND HEAVY RAIN HAS
            WATER OVER LOW SPOTS ON RURAL ROADS. NOT
            MUCH WIND.

&&

TRM
Local storm report, Aug 14, 4:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             1 SW HINTON             42.62N 96.30W
08/14/2020  E0.75 INCH       PLYMOUTH           IA   TRAINED SPOTTER

            PEA TO PENNY SIZED HAIL AND HEAVY RAIN. VERY
            LITTLE WIND.

&&

TRM
Local storm report, Aug 14, 4:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             7 SE WESTFIELD          42.69N 96.50W
08/14/2020  M1.00 INCH       PLYMOUTH           IA   PUBLIC

            QUARTER HAIL NEAR K18/C43 INTERSECTION.

&&

SSC

Nearby

Tornado Warnings in Minnesota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.